Cannabinoid Hyperemesis Syndrome (CHS) is a rare condition that is associated with long-term, heavy use of cannabis. It is characterized by recurrent episodes of severe nausea, vomiting, and abdominal pain. The condition was first identified in the early 2000s and has become more common as cannabis use has increased.
The exact cause of CHS is not fully understood, but it is thought to be related to the effects of cannabinoids on the body’s endocannabinoid system. Heavy use of cannabis can lead to an overstimulation of the endocannabinoid system, which can disrupt normal gastrointestinal function and lead to symptoms of nausea and vomiting.
Symptoms of CHS can vary in severity, but typically include recurrent episodes of nausea and vomiting that last for several days. Other symptoms may include abdominal pain, weight loss, dehydration, and compulsive bathing or showering, which is a unique feature of this condition.
The treatment of CHS typically involves stopping the use of cannabis. This can be difficult for some people, as cannabis use may provide relief from other symptoms or conditions. In severe cases, hospitalization may be necessary to manage symptoms and prevent dehydration.
Prevention is the best approach to managing CHS, and individuals who use cannabis regularly should be aware of the potential risks and limit their use. It is also important for healthcare providers to be aware of the condition and consider it as a potential diagnosis in patients with recurrent episodes of unexplained nausea and vomiting.
In summary, Cannabinoid Hyperemesis Syndrome (CHS) is a rare condition that is associated with long-term, heavy use of cannabis. It is characterized by recurrent episodes of severe nausea, vomiting, and abdominal pain. The treatment involves stopping cannabis use, and prevention is the best approach to managing the condition.